A Dangerous Substance Is Currently Spreading Through the Illicit Drug Supply
This so-called “tranq dope” has been linked to an increasing number of overdose deaths and doesn’t seem to be going anywhere.
In November, the Food and Drug Administration issued a warning about increasing toxicology reports showing xylazine, a veterinary sedative and pain reliever typically used in large animals, in people experiencing an opioid overdose. Like people who buy heroin not knowing it also contains fentanyl — a significantly more potent opioid than heroin — people may not know the drugs they’re buying are contaminated with xylazine, making an overdose much more likely.
Making matters worse, Narcan (naloxone) — which can reverse opioid overdoses — doesn’t work on xylazine because it’s not an opioid. A 2022 report published by Philedelpia’s Department of Health claims that in 2021, 90 percent of the city’s street opioid samples contained xylazine. This so-called “tranq dope” has been linked to an increasing number of overdose deaths and doesn’t seem to be going anywhere.
What is xylazine?
Xylazine is a veterinary drug typically used in large animals. It works as a pain reliever and sedative in these animals. But in humans, it can cause central nervous system depression, respiratory depression, decreased heart rate, and death. Because opioids can also result in the symptoms mentioned above, an opioid-xylazine cocktail can be especially dangerous.
Xylazine isn’t a new addition to the illicit drug supply, but its prevalence is quickly increasing. Toxicologists reported xylazine in Philadelphia's drug supply as far back as 2006; a 2014 study published in the journal Forensic Science International reviewed the literature and found 43 cases of xylazine intoxication in humans. Of those 43 cases, 17 (40 percent) “were associated with the use of xylazine as an adulterant of drugs of abuse,” the authors write.
Leo Beletsky, a law and health sciences professor at Northeastern University, tells Inverse, "the illicit drug supply is always unpredictable, and all kinds of substances end up in it. Sometimes, that goes in waves. But this one doesn’t seem to be going away and is spreading.”
Two recent papers illustrate just how much has changed since that 2014 paper. A study published last year in the Journal of Alcohol and Drug Dependence found that xylazine was increasingly present in overdose deaths in the United States. Of the ten jurisdictions evaluated, the highest prevalence of xylazine in overdose deaths was in Philadelphia, where it was found in 25.8 percent of deaths, followed by Maryland at 19.3 percent and Connecticut at 10.2 percent. The numbers are likely higher; the CDC notes, “Routine postmortem toxicology panels might not have included tests for xylazine, and current testing protocols for xylazine are not standard, which could result in missed detection.”
James Gill, Connecticut’s Chief Medical Examiner, tells Inverse, “our toxicology has included looking for xylazine for many years.” Connecticut medical examiners first detected xylazine in a person who had overdosed in March of 2019. Between March and the end of December 2019, 71 of 1,200 overdose deaths in Connecticut tested positive for xylazine. That number ticked up further in 2020 when 141 overdose deaths involved xylazine. Last year, Connecticut medical examiners detected xylazine in 279 drug overdose deaths.
“The precise role that xylazine plays in these intoxication deaths is still not clear. All of these deaths also involve fentanyl,” Gill says. “So the question becomes are they dying of fentanyl or from the combination of fentanyl and xylazine?”
Gill says he hasn’t seen any pure xylazine deaths firsthand, although he has heard of case reports. “The public health concern is that if xylazine is playing a role in these deaths, then [people who have overdosed] will not respond to naloxone because xylazine is not an opioid.”
Another worry with Xylazine: severe soft-tissue infections
People who use intravenous drugs are at risk of developing a serious skin infection if they don’t have access to clean needles. But some evidence suggests that xylazine may further increase that risk. For example, the 2014 study noted that soft tissue infection might be more common with xylazine, and there are myriad anecdotal reports of infection. The experts Inverse spoke to say they haven’t seen that firsthand and aren’t sure if that’s truly happening or why it would be.
“The skin lesions were first described in a [xylazine] death in Puerto Rico. We have not seen it,” Gill says. “I suspect these skin issues are more related to using dirty needles than something intrinsic about the drug since it is routinely used in veterinary medicine.”
The New York Times reports that some people who have used a xylazine-opioid cocktail have had limbs amputated as a result of the infections. "Doctors are perplexed by how xylazine causes wounds so extreme that they initially resemble chemical burns. They may not even appear at injection sites, but often on shins and forearms.
One possibility, Beletsky says, is that “tranq dope” is being conflated with an “Eastern European cocktail called ‘krokodil’ or ‘crocodile.’” It’s called crocodile because it causes severe skin infections that discolor the skin. But, Beletsky says, “xylazine has not traditionally been a part of the cocktail.”
How to prevent overdoses from a contaminated drug supply
Xylazine is not a controlled substance, though some government officials are looking at changing that as deaths associated with “tranq dope” increase. When fentanyl became prevalent in the drug supply, harm reduction advocates worked to supply drug users with testing strips that would enable drug users to know if what they bought contained fentanyl and be less likely to overdose. And while such testing strips for Xylazine would undoubtedly help some people avoid overdosing, testing strips are a tiny and temporary part of the solution.
“Drug checking is definitive important, whether it’s through testing strips or more sophisticated tools,” he says. More fundamentally, people who use drugs “need access to safe supply. We can’t have a whole bouquet of testing strips for each drug sample.”
Safe supply essentially means that people who use substances like heroin can legally obtain those substances through a pharmacist, doctor, clinic, or some other entity. Instead of being at the mercy of an illicit drug manufacturer, people would have a much safer option. There are some pilot safe supply programs in Canada where the Minister of Health has championed the idea.
Without such initiatives, Beletsky says. “Weird additives are going to keep popping up as long as people are relegated to buying their supplies off of the illicit market. There’s a lot of garbage out there.”